Article

A review of evidence supporting the American Academy of Pediatrics recommendation for prescribing cephalosporin antibiotics for penicillin-allergic patients.

University of Rochester Medical Center, Elmwood Pediatric Group, 601 Elmwood Ave, Box 672, Rochester, NY 14642, USA.
PEDIATRICS (Impact Factor: 5.3). 05/2005; 115(4):1048-57. DOI: 10.1542/peds.2004-1276
Source: PubMed

ABSTRACT The American Academy of Pediatrics, evidence-based guidelines endorse the use of cephalosporin antibiotics for patients with reported allergies to penicillin, for the treatment of acute bacterial sinusitis and acute otitis media. Many physicians, however, remain reluctant to prescribe such agents. Although such concern is understandable, lack of consistent data regarding exactly what constitutes an initial penicillin-allergic reaction and subsequent cross-sensitivity to cephalosporins may be preventing many patients from receiving optimal antibiotic therapy. This article reviews evidence in support of the American Academy of Pediatrics recommendation. Included is an examination of the types and incidence of reactions to penicillins and cephalosporins; the frequency of cross-reactivity between these 2 groups of agents; experimental and clinical studies that suggest that side chain-specific antibodies predominate in the immune response to cephalosporins, thereby explaining the lack of cross-sensitivity between most cephalosporins and penicillins; the role of skin testing; and the risks of anaphylaxis. Specific recommendations for the treatment of patients on the basis of their responses to previously prescribed agents are summarized.

0 Bookmarks
 · 
68 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Most children with a history of penicillin allergy are labeled allergic and denied treatment with penicillin and sometimes other beta-lactam antibiotics. Most of these children never were or are no longer allergic to penicillin. Penicillin skin testing and oral challenge can identify patients who are not currently allergic, allowing them to be treated with penicillin. Children with egg allergy are often denied influenza vaccination, because the vaccine contains a small amount of egg protein. However, recent studies have demonstrated that children with even severe egg allergy can safely receive the vaccine, reducing their risk of the morbidity and mortality associated with influenza. Copyright © 2015 Elsevier Inc. All rights reserved.
    Immunology and Allergy Clinics of North America 11/2014; · 2.22 Impact Factor
  • Annals of allergy, asthma & immunology: official publication of the American College of Allergy, Asthma, & Immunology 10/2014; 113(4):347-85. · 2.75 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Penicillin is the most frequently reported cause of drug allergy, and cross-reactivity of penicillins with other beta-lactam antibiotics is an area of debate. This review evaluates the available data on immunoglobulin E-mediated penicillin hypersensitivity and cross-reactivity with cephalosporin, carbapenem, and monobactam antibiotics. A MEDLINE search was conducted from 1950 to October 2013, and selected references from review articles were also evaluated. There is a wide variety in reported incidences of cross-reactivity between penicillins and cephalosporins or carbapenems, with early retrospective studies suggesting up to 41.7% and 47.4% cross-reactivity, respectively. Conversely, the use of monobactam antibiotics is frequently employed in the case of a penicillin allergy, as prescribers believe that there is no cross-reactivity between the 2 drug classes. More recent prospective studies suggest that the rates of cross-reactivity with cephalosporins and carbapenems are <5% and <1%, respectively. Similarities in penicillin and cephalosporin side chains may play a role in cross-reactivity between these classes. Cross-reactivity with monobactams is essentially negligible; however, there are some clinical data to support an interaction between ceftazidime and aztreonam, due to the similarity of their side chains. The data reviewed suggest that avoidance of other beta-lactams in patients with type 1 hypersensitivity to penicillins should be reconsidered.
    Journal of Pharmacy Practice 08/2014;